Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 22, NWS Billings, MT

December 14, 2017Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Dec 14, 2017, 2:49 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Dec 14, 2017, 9:00 PM MST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2017, 2:49 PM MST (21:49 UTC)
In effect from
Dec 14, 2017, 9:00 PM MST
Expired
Dec 15, 2017, 8:49 PM MST
In force
24 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WWUS75 KBYZ 142149
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
249 PM MST Thu Dec 14 2017

MTZ065-066-152200-
/O.NEW.KBYZ.WI.Y.0022.171215T0400Z-171216T0100Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
249 PM MST Thu Dec 14 2017

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MST
FRIDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 9 PM this evening to 6 PM MST
Friday. 

* TIMING...Late this evening through Friday afternoon. The
  strongest winds will be Friday morning.

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to
  Springdale, and local roads near Nye.

* WINDS...Southwest gusts of 50 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston.

&&

$$

http://weather.gov/Billings
4 follow-up statements
394 
WWUS75 KBYZ 151045
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
345 AM MST Fri Dec 15 2017

MTZ065-066-160100-
/O.CON.KBYZ.WI.Y.0022.000000T0000Z-171216T0100Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
345 AM MST Fri Dec 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Through this afternoon. 

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  Springdale, and local roads near Nye. 

* WINDS...Southwest gusts of 60 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston.

&&

$$

http://weather.gov/Billings
766 
WWUS75 KBYZ 151838
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1138 AM MST Fri Dec 15 2017

MTZ028-041-160100-
/O.NEW.KBYZ.HW.W.0012.171215T1838Z-171216T0100Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
1138 AM MST Fri Dec 15 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until 6 PM MST this evening. 

* TIMING...Through this afternoon.

* IMPACTS...Dangerous crosswinds along I-90 near Big Timber and US
  191 north to Harlowton.

* WINDS...West gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution...particularly along
portions of Interstate 90 near Big Timber and along US 191 north
through Harlowton.

&&

$$

MTZ065-066-160100-
/O.CON.KBYZ.WI.Y.0022.000000T0000Z-171216T0100Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1138 AM MST Fri Dec 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Through this afternoon.

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  Springdale, and local roads near Nye. 

* WINDS...Southwest gusts of 60 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston.

&&

$$

http://weather.gov/Billings
816 
WWUS75 KBYZ 160051
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
551 PM MST Fri Dec 15 2017

MTZ028-041-160200-
/O.CAN.KBYZ.HW.W.0012.000000T0000Z-171216T0100Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
551 PM MST Fri Dec 15 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds will continue to decrease as a Canadian cold front sags into
the region tonight.

$$

MTZ065-066-160600-
/O.EXT.KBYZ.WI.Y.0022.000000T0000Z-171216T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
551 PM MST Fri Dec 15 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM MST THIS EVENING...

* TIMING...Through early evening. Winds will decrease by midnight.

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  Springdale, and local roads near Nye. 

* WINDS...Southwest gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston.

&&

$$

http://weather.gov/Billings
169 
WWUS75 KBYZ 160349
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
849 PM MST Fri Dec 15 2017

MTZ065-066-160500-
/O.CAN.KBYZ.WI.Y.0022.000000T0000Z-171216T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
849 PM MST Fri Dec 15 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

Winds will continue to decrease as a Canadian cold front sags into
the area tonight.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 14, 9:17 AM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Dec 14, 9:17 AM MST, 5 hours 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
917 AM MST Thu Dec 14 2017

.UPDATE...

Forecast is on track this morning. A shortwave continues to drift
out into the Dakotas, with the precip moving out as well. Winds
will continue to breezy across the southeast into the afternoon as
the wave departs. Reimer

&&

.SHORT TERM...valid for Tdy and Fri...

Be alert this morning for slick spots on roadways across SE MT/NE
Wy as well as in the Beartooth foothills.

Residual energy dropping through the northern plains will keep a
chance of snow showers in the forecast this morning for areas east
of a Forsyth to Sheridan Wyoming line. Could be some briefly heavy
snow bursts pushing visibility to around a mile at times, but any
accumulations from this activity will be light.  Its also going
to be a bit breezy for areas east of Billings this morning with
gusts up to 40 mph, diminishing in the afternoon. Conversely the
west starts off calm this morning, but will see winds increase
this afternoon into evening hours. Highs today range from the mid
40s central and west to the mid 30s east.

Winds continue to increase tonight over western foothills as
stronger cross terrain winds build in deepening lee-side troffing
along the front range. Winds should be pushing 50 mph by midnight
in the gap favored Livingston to Nye corridor, and likely touching
60 mph by sunrise. These gusty winds will keep temperatures mild
overnight from Billings west, while calmer wind areas across the
eastern plains drop toward 20 degrees.

Pre-frontal day on Friday and that means dry, windy and mild
conditions. This will be another heightened wildfire concern day
for areas from the foothills east toward a Forsyth to Sheridan
Wyoming line. Temperatures will push into the low to middle 50s
for highs. Will continue to see winds gusting around 60 mph in the
gap favored locations, with gusts in the 40 to 55 mph range from
Big Timber north to Harlowton. Some of these stronger gusts will
likely work east along the Yellowstone and Musselshell river
valleys toward Roundup and Billings too.

Cold front and precipitation arrive late evening over western
zones and sweep east across the region through the overnight
hours. This event is starting to resemble the system on Dec 3rd
(though colder so mainly snow) with lots of instability, dynamics
and wind, but possibly too much wind and instability from a
downslope direction limiting precipitation to a squall with the
front then little after that outside of a few orographic bands. As
with the Dec 3rd system the GFS is generating a good deal of
precipitation (0.50in) Friday night into Saturday for Billings and
the surrounding low elevations, while the NAM12 is a tenth or
less. Part of this discrepancy is the GFS turning winds NE for a
period which drops downslope from the equation for a time which is
not in the NAM. Local studies indicate leaning toward the higher
resolution CAM models and the NAM12 with these type systems, so
trending to the lower end of qpf and pops with this in mind. Dry
low level air will allow a quick wet bulb down to freezing with
this system so expect mainly snow once precipitation starts. Cant
rule out needing some foothills advisories for this system going
forward given current thinking, and more expansive advisories if
the GFS pans out. Chambers

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

The extended period looks to remain unsettled with above normal
temperatures to start before much below normal temperatures
arrive by the end of next week. A northwest flow aloft will be
over the forecast area Sunday into Tuesday. A disturbance will
move across the forecast area Monday night into Tuesday bringing
another chance for snow. A large upper low and trough will move
into the Pacific northwest Wednesday resulting in brief ridging
and a southwest flow aloft across the forecast area. As it moves
east late Wednesday into Thursday it will bring in much cooler air
along with increasing chances for snow. Models continue to bring
an arctic front along with continuing chances for snow into the
area Friday into next weekend. Highs will be in the lower 40s
Sunday through Wednesday with readings only in the 20s for highs
by Thursday. Hooley

&&

.AVIATION...

Scattered snow showers near the Dakota borders will gradually
diminish by the afternoon. IFR to MVFR conditions with low cigs
and vsbys can be expected with the snow shower activity, with
conditions improving to VFR by the afternoon. Elsewhere, skies
will be partly to mostly sunny with VFR conditions prevailing.
Winds will increase along the western foothills this afternoon and
evening. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Fri     Sat     Sun     Mon     Tue     Wed
-------------------------------------------------------
BIL 044 030/054 031/036 020/042 029/045 026/044 029/044
    0/U 00/N    55/W    20/U    13/O    22/W    21/E
LVM 040 026/048 028/033 017/034 025/042 028/043 032/044
    0/U 00/N    67/W    21/B    23/O    22/W    22/W
HDN 043 026/055 031/038 020/041 027/046 025/043 026/047
    0/B 00/B    55/W    20/U    13/O    22/W    21/E
MLS 039 025/053 030/037 021/039 026/043 025/039 025/041
    1/B 00/B    43/J    10/U    12/O    11/B    21/E
4BQ 038 025/054 030/038 021/037 026/045 025/042 025/045
    2/J 00/B    45/W    10/U    03/O    21/B    11/B
BHK 035 022/049 028/035 019/037 026/041 023/038 023/041
    2/J 00/B    43/J    10/U    02/O    11/B    11/E
SHR 041 022/055 028/037 016/040 023/047 021/044 025/047
    1/N 00/U    57/W    31/U    12/R    22/W    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 14, 3:05 AM MST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
305 AM MST Thu Dec 14 2017

MTZ028>042-056>058-063>068-WYZ098-099-151015-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
305 AM MST Thu Dec 14 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Change to wintry weather preceded by strong winds.

* WHERE...Southern Montana and Northern Wyoming.

* WHEN...Friday into Saturday.

* ADDITIONAL DETAILS...A storm system will bring wind gusts of 30
  to 50 mph to the area Friday into Friday night, with even
  stronger gusts along I-90 in the Livingston area. By early
  Saturday light snow accumulations are possible. Cooler and
  somewhat unsettled conditions are then expected next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Dec 14, 11:10 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1110 AM MST THU DEC 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             21 SE BURGESS JUNCTION  44.58N 107.20W
12/14/2017  M1.0  INCH       SHERIDAN           WY   MESONET

0100 AM     SNOW             5 W RED LODGE           45.19N 109.35W
12/14/2017  M3.0  INCH       CARBON             MT   MESONET

0100 AM     SNOW             14 W NYE                45.42N 110.09W
12/14/2017  M3.0  INCH       SWEET GRASS        MT   MESONET

0100 AM     SNOW             3 N COOKE CITY          45.06N 109.95W
12/14/2017  M1.0  INCH       PARK               MT   MESONET

0100 AM     SNOW             13 ENE WILSALL          46.09N 110.43W
12/14/2017  M1.0  INCH       PARK               MT   MESONET

0100 AM     SNOW             12 NE WILSALL           46.11N 110.47W
12/14/2017  M2.0  INCH       PARK               MT   MESONET

0700 AM     SNOW             MCLEOD                  45.66N 110.12W
12/14/2017  M1.0  INCH       SWEET GRASS        MT   CO-OP OBSERVER

&&

WALSH
Local storm report, Dec 14, 1:06 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
106 PM MST THU DEC 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             PLEVNA                  46.41N 104.52W
12/14/2017  M1.3  INCH       FALLON             MT   COCORAHS

0700 AM     SNOW             6 NNE RED LODGE         45.28N 109.22W
12/14/2017  M1.0  INCH       CARBON             MT   COCORAHS

&&

WALSH

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.